Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 1997, 3:22 PM EDT for Fleming County, Kentucky. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 1997, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 17, 1997, 4:25 PM EDT
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:35 PM EDT | Thunderstorm Wind | Poplar Plains, KY | Trees and power lines were downed. |
| Aug 17, 3:40 PM EDT | Thunderstorm Wind | Muses Mills, KY | Power lines were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 171916 RRA SVRJKL KYC069-172025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 322 PM EDT SUN AUG 17 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN NORTHEAST KENTUCKY ...FLEMING AT 322 PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MILLERSBURG...OR 25 MILES WEST OF MOREHEAD. THE STORM WAS MOVING NORTHEAST AT 30 MPH AND WILL BE NEAR FLEMINGSBURG BY 340 PM AND NEAR WALLINGFORD BY 400 PM. DAMAGING WINDS ARE THE MAIN THREAT WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. \ DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. INGRAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:44 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 17, 1:44 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 200 PM EDT SUN AUG 17 1997 CONVECTION FIRING RAPIDLY AT 1730Z SO DISC WILL BE BRIEF. CATEGORICAL POPS FOR THIS EVENING SHOULD SUFFICE BASED ON LATE AFTERNOON RADAR TRENDS. TEMPS COOLER ON MONDAY WITH NW SFC FLOW BEHIND THE FRONT WITH GRADUAL CLEARING POSSIBLE DURING THE DAY...ESPECIALLY IN THE AFTERNOON. STILL MAY BE A FEW LINGERING -SHRA MON MORNING. DRY TUESDAY. WOULD LIKE TO SEE HEAVY RAIN CONTINUED IN THE EVENING ZFP BASED ON DEWPOINTS IN THE MIDDLE 70S...SLOW MOVING FRONT...AND JET IMPINGING ON FRONT. HAVE ALREADY SEEN (VIA RCS PRODUCT) WATER LOADED STORMS. THIS MAY TURN OUT TO BE ANOTHER HYDRO EVENT. WILL MONITOR IFLOWS. JKL 67/82/60/85 +300 LOZ 66/83/63/86 +300 INGRAM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 61 min |
| Aug 17, 4:02 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 48 min |
| Aug 17, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 50 min |
| Aug 17, 7:14 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Rowan | 46 min |
| Aug 17, 7:18 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 62 min |
| Aug 17, 7:32 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 63 min |
| Aug 17, 7:54 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 61 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.